Are feeling dizzy, light headedness and a blurry vision symptoms of a heart problem?

Leave a Comment

Submitted by Dr T on November 26, 2011 – 11:03am

Question: 
I am a 26 year old female (i am 5 ft 2 inches and weigh about 100lbs)I was born with a ‘hole in the heart’. I received regular health checks until i was – i think – 3 or 4 years old. I didn’t require any treatment for the condition.I have used amphetamine (speed)increasingly since my early teens, and for at least the last 6 years, i have used it almost daily.Recently i have started to experience several things –  I sometimes feel sudden sharp pain across my chest lasting for a few seconds and then subsiding.My heart will sometimes suddenly start beating much faster for just a few seconds, this happens even when i am sat down and relaxed.When i stand up from a sitting position i regularly feel dizzy and light headed and have blurry vision all at once for just a few seconds, and on 2 occasions it has caused me to fall to the floor.I find that i am quickly made short of breath by just walking briskly.I realise you cannot make a diagnosis over the internet but i am wondering if you think that these symptoms are indicating a problem with my heart, or if you feel it is more likely that such symptoms are the unsurprising result of my unhealthy lifestyle due to amphetamine abuse (such as poor diet, irregular sleeping patterns etc)?Thank you for taking the time to read this, I am very grateful for any advice you can offer.

Hi Victoria,
Yes (or rather with chronic amphetamine abuse)!
The treatment of course, is to stop taking amphetamines! They are dangerous and can be the cause of all sorts of problems, including problems with your heart. In your case, you will also need medical help to get you through this period, because going “cold turkey” may be dangerous as well without supervision by an exert. The hole in your heart may or may not have anything to with your problem, and definitely should be re-evaluated (Is a small stature common in your family?).

Re: “When i stand up from a sitting position i regularly feel dizzy and light headed and have blurry vision all at once for just a few seconds, and on 2 occasions it has caused me to fall to the floor”, this is called orthostatic hypotension and can also be related to your drug abuse.
You can read more here. “POTS” is an extreme form of this condition:
https://www.cardiachealth.org/postural-orthostatic-tachycardia-syndrome-pots
Hope this helps,
Dr T

Leave a Reply

Your email address will not be published.